Alert archive / Minnesota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 11, NWS Grand Forks, ND

May 21, 2011Grant County, Otter Tail County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at May 21, 2011, 10:08 PM CDT for Grant County, Otter Tail County, Minnesota. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2011, 10:08 PM CDT (03:08 UTC)
Expired
May 21, 2011, 11:15 PM CDT
In force
67 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Grant County, MN, Otter Tail County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 204 km from the middle of the area, began a volume at 03:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 3.1 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2011-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1091 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2011-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 348 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1091 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
922 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
348 m²/s²
0-3 km storm-relative helicity
424 m²/s²
Significant tornado parameter
2.3
Supercell composite
12.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

548 
WUUS53 KFGF 220308
SVRFGF
MNC051-111-220415-
/O.NEW.KFGF.SV.W.0011.110522T0308Z-110522T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1008 PM CDT SAT MAY 21 2011

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN GRANT COUNTY IN WEST CENTRAL MINNESOTA...
  SOUTH CENTRAL OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA...

* UNTIL 1115 PM CDT

* AT 1003 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE
  STORM WAS LOCATED NEAR ERDAHL...OR 25 MILES SOUTHEAST OF FERGUS
  FALLS...MOVING TO THE NORTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ASHBY AROUND 1035 PM CDT.

FOR MOTORISTS ON INTERSTATE 94...THE SEVERE THUNDERSTORM WILL BE
BETWEEN...MILE MARKERS 78 AND 80 AROUND 1015 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER IS OBSERVED CONTACT YOUR LOCAL LAW ENFORCEMENT AND
ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE IN
GRAND FORKS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THE STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4593 9593 4621 9588 4620 9552 4610 9558
      4610 9576 4593 9575 4590 9575
TIME...MOT...LOC 0308Z 192DEG 12KT 4600 9578
WIND...HAIL <50MPH 1.00IN

$$

JR
1 follow-up statement
754 
WWUS53 KFGF 220348
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1048 PM CDT SAT MAY 21 2011

MNC051-220359-
/O.CAN.KFGF.SV.W.0011.000000T0000Z-110522T0415Z/
GRANT MN-
1048 PM CDT SAT MAY 21 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GRANT COUNTY IN
WEST CENTRAL MINNESOTA IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4610 9578 4611 9590 4621 9588 4620 9552
      4610 9558 4610 9577
TIME...MOT...LOC 0349Z 205DEG 17KT 4621 9558

$$

MNC111-220415-
/O.CON.KFGF.SV.W.0011.000000T0000Z-110522T0415Z/
OTTER TAIL MN-
1048 PM CDT SAT MAY 21 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA UNTIL 1115 PM CDT...

AT 1045 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THE
STORM WAS LOCATED 5 MILES SOUTHWEST OF VINING...OR 24 MILES EAST OF
FERGUS FALLS...MOVING TO THE NORTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF SOUTH
CENTRAL OTTER TAIL COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER IS OBSERVED CONTACT YOUR LOCAL LAW ENFORCEMENT AND
ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE IN
GRAND FORKS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4610 9578 4611 9590 4621 9588 4620 9552
      4610 9558 4610 9577
TIME...MOT...LOC 0349Z 205DEG 17KT 4621 9558

$$

JR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 9:31 PM CDT, 37 minutes earlier.

Area forecast discussion, May 21, 9:31 PM CDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
931 PM CDT SAT MAY 21 2011

.DISCUSSION...

MAIN CHANGES FOR THE EVENING UPDATE WERE TO TWEAK POPS FOR ONGOING
WEATHER. THE BAND OF RAIN THAT HAS BEEN PERSISTING OVER THE
NORTHERN FORECAST AREA THIS EVENING HAS CONTINUED TO LIFT NORTH
AND WEST. LOWERED POPS AROUND LAKE OF THE WOODS AS THE BAND HAS
MOVED OUT OF THERE...BUT WILL CONTINUE TO GO LIKELY FOR THE DEVILS
LAKE BASIN THROUGH THE EVENING BEFORE THE BAND CONTINUES OFF INTO
CANADA. THUNDERSTORMS DEVELOPING IN THE CLEARING OVER SD THIS
EVENING HAVE MOVED INTO THE SOUTHERN COUNTIES...SO BUMPED UP POPS
IN THAT AREA ACCORDINGLY. HOWEVER...INSTABILITY WILL RAPIDLY
DIMINISH AS THE SUN SETS AND IT DOES NOT LOOK LIKE WE WILL SEE A
LOW LEVEL JET TO SUSTAIN THE CONVECTION. THE STORMS OVER THE SOUTH
SHOULD RAPIDLY DIMINISH BEFORE 06Z...LEAVING ONLY A CHANCE FOR
SOME LINGERING SHOWERS.

&&

.AVIATION...

CONDITIONS HAVE GONE VFR ACROSS ALL LOCATIONS FOR THE TIME BEING.
SOME LINGERING THUNDERSTORMS NEAR KFAR WILL DISSIPATE BEFORE 06Z. COULD
SEE SOME LIGHT BR DEVELOPING TOWARDS MORNING AT TAF SITES THAT SAW
A LOT OF RAIN TODAY...WITH MVFR CONDITIONS MOST LIKELY AT
KGFK...KTVF...AND KBJI. THERE COULD BE SOME RECOVERY TOWARDS LATE
MORNING...BUT THEN SHOWERS AND EVEN SOME THUNDERSTORMS WILL
REDEVELOP ACROSS THE AREA. WILL KEEP JUST A VCSH MENTION FOR NOW.

&&

.PREV DISCUSSION... /ISSUED 229 PM CDT SAT MAY 21 2011/

SHORT TERM...

THE MAIN CHALLENGE WILL BE PRECIP CHANCES THROUGH SUNDAY...AND
TEMPS. A SLOW MOVING AND POTENT UPPER LEVEL LOW CONTINUES TO SPIN
IN THE NORTHERN PLAINS. THE MOST ORGANIZED BAND OF SHOWERS TODAY
IS IN THE EAST AND NORTHERN AREAS...WITH CLEARING TRYING TO MOVE
INTO NORTHERN SD/SOUTHERN ND. MODELS ARE IN GOOD OVERALL
AGREEMENT...WITH NO REAL PREFERENCE TODAY.

FOR LATE THIS AFTERNOON AND EVENING...IF CLEARING CAN MOVE INTO
SOUTHEAST ND...THEN THUNDERSTORMS MAY DEVELOP. THERE WILL BE ABOUT
1000 J/KG OF SFC BASED CAPE...AND LI/S TO -4C. THERE WILL BE
MINIMAL DEEP LAYERED SHEAR THOUGH...BUT COULD BE A FEW PULSE
STORMS CAPABLE OF SMALL HAIL AND BRIEF GUSTY WINDS.
OTHERWISE...EXPECT MAINLY SHOWERS SLOWLY SHIFTING NORTH AND
DISSIPATING THROUGH THE OVERNIGHT.

ON SUNDAY...THERE COULD BE A FEW BREAKS OF SUNSHINE DURING THE
MORNING AS THE STACKED UPPER LOW DRIFTS INTO THE SOUTHERN
FORECASTS AREA. THERE WILL BE CAPES TO AROUND 500 J/KG IN THE
NORTH AND NEAR 1500 J/KG IN THE SOUTH. THIS WILL MEAN LIKELY
THUNDERSTORM CHANCES BY AFTERNOON. THIS WILL HINGE LARGELY ON
INSOLATION...BUT WITH LOW CONVECTIVE TEMPS IN THE UPPER 60S TO
AROUND 70...EXPECT THUNDERSTORMS NEAR THE UPPER LOW.

BY MONDAY...CLEARING AND DRYING WILL MOVE FROM NORTH TO SOUTH.
EXPECT THINGS TO SLOWLY CLEAR THROUGH THE DAY WITH THE BEST THREAT
FOR MAINLY MORNING SHOWERS IN THE SOUTH AND EAST.

ON TUE...EXPECT DRY WEATHER WITH NW FLOW ALOFT AND A WEAK PRESSURE
GRADIENT. TEMPS SHOULD BE NEAR TO SLIGHTLY BELOW NORMAL.

LONG TERM...TUESDAY NIGHT THROUGH SATURDAY

GFS/ECMWF IN REASONABLE AGREEMENT THROUGH NEXT WEEK...BOTH SHOWING A
WEAK UPPER RIDGE BUILDING ACROSS THE HIGH PLAINS WEDNESDAY AND INTO
THE NORTHERN PLAINS BY THURSDAY. WITH UPPER LEVEL DYNAMIC FORCING WELL
TO THE NORTH AND SOUTH AND SURFACE HIGH PRESSURE...FORECAST AREA
SHOULD REMAIN DRY THROUGH THURSDAY WITH HIGHS IN THE UPPER 60S TO
NEAR 70 DEGREES. SHORT-WAVE ENERGY EJECTS EASTWARD FROM EASTERN
PACIFIC TROUGH THURSDAY NIGHT INTO FRIDAY BRINGING WITH IT THE
THREAT THUNDERSTORMS. LATEST GFS IS STRONGER AND A BIT QUICKER WHEN
COMPARED TO THE ECMWF...SO WILL KEEP POPS IN THE CHANCE CATEGORY FOR
NOW. TEMPERATURES APPEAR TO GRADUALLY WARM INTO NEXT WEEKEND...BUT
HIGHS SHOULD ONLY REACH INTO THE LOWER 70S.

HYDROLOGY...

MINOR FLOODING CONTINUES ON SIX POINTS IN THE HSA. RIVER LEVELS
CONTINUE TO RECEDE AND GRAND FORKS HAS FALLEN BELOW FLOOD STAGE.
RAINFALL THIS WEEKEND MAY CAUSE A FEW MINOR RISES ON SOME
POINTS...BUT OVERALL MINIMAL IMPACTS ARE EXPECTED.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

JR
Hazardous weather outlook, May 21, 7:00 AM CDT, 15 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
700 AM CDT SAT MAY 21 2011

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-221200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
700 AM CDT SAT MAY 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT
BANDS OF RAIN WILL ROTATE NORTH AND WEST ACROSS THE AREA. CLEARING
IS FORECAST TO MOVE INTO THE SOUTHERN RED RIVER VALLEY THIS
AFTERNOON. HOWEVER AFTERNOON AND EVENING INSTABILITY SHOWERS CAN
BE EXPECTED. NEARLY A HALF TO THREE QUARTERS OF AN INCH OF RAIN IS
EXPECTED OVER NORTHEAST NORTH DAKOTA AND NORTHWEST MINNESOTA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS AND AN ISOLATED THUNDERSTORM WILL MOVE THROUGH SUNDAY.
THUNDERSTORMS WOULD BE MOST LIKELY IN THE LATE AFTERNOON AND EARLY
EVENING. THE STORMS ARE NOT EXPECTED TO BE SEVERE. ADDITIONAL
LIGHT SHOWERS ARE EXPECTED MONDAY. AN ADDITIONAL QUARTER TO HALF
AN INCH OF RAIN IS EXPECTED SUNDAY AND MONDAY MAINLY OVER THE
NORTHERN RED RIVER VALLEY. THE TOPSOIL HAS DRIED OUT IN MOST AREAS
AND SHOULD BE ABLE TO TAKE THIS RAIN. THERE COULD BE A SMALL RISE
ON SOME RIVERS IN AREAS THAT DO GET THE HEAVIER AMOUNTS. BUT
OVERALL RIVERS WILL CONTINUE TO RECEDE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

HOPPES

In the hours before

Special weather statement, May 21, 7:50 PM CDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
750 PM CDT SAT MAY 21 2011

NDZ049-052-220145-
RANSOM ND-SARGENT ND-
750 PM CDT SAT MAY 21 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SARGENT AND SOUTHERN
RANSOM COUNTIES UNTIL 845 PM CDT...

AT 745 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 5 MILES WEST OF FORMAN...OR 23 MILES NORTH OF BRITTON...
MOVING TO THE NORTH AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THE STORM...ALONG
WITH HEAVY RAIN.

THE STORM WILL BE NEAR...
GWINNER AND STIRUM AROUND 815 PM CDT.

IF SEVERE WEATHER IS OBSERVED CONTACT YOUR LOCAL LAW ENFORCEMENT AND
ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

RITTERLING
Local storm report, May 21, 8:11 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
811 PM CDT SAT MAY 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             MCLEOD                  46.39N 97.30W
05/21/2011  E0.50 INCH       RANSOM             ND   CO-OP OBSERVER

&&

WBARRETT
Local storm report, May 21, 8:12 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
812 PM CDT SAT MAY 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             GWINNER                 46.22N 97.66W
05/21/2011  E0.25 INCH       SARGENT            ND   PUBLIC

&&

WBARRETT
Local storm report, May 21, 8:52 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
852 PM CDT SAT MAY 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             RUTLAND                 46.05N 97.51W
05/21/2011  E1.00 INCH       SARGENT            ND   FIRE DEPT/RESCUE

            SEVERAL QUARTERS EMBEDDED WITHIN A GREATER VOLUME OF PEA
            SIZE HAIL.

&&

WBARRETT
Local storm report, May 21, 9:16 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
916 PM CDT SAT MAY 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             4 N CAYUGA              46.13N 97.38W
05/21/2011  E0.50 INCH       SARGENT            ND   PUBLIC

            GROUND WHITE WITH SMALL HAIL LESS THAN A DIME IN SIZE.

0900 PM     FLOOD            4 N CAYUGA              46.13N 97.38W
05/21/2011                   SARGENT            ND   PUBLIC

            FIELDS ARE FLOODED WITH WATER.

&&

JR
Special weather statement, May 21, 9:23 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
923 PM CDT SAT MAY 21 2011

MNZ040-220300-
GRANT MN-
923 PM CDT SAT MAY 21 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GRANT COUNTY UNTIL 1000
PM CDT...

AT 920 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM NEAR HOFFMAN...OR 20 MILES WEST OF ALEXANDRIA...MOVING
TO THE NORTHEAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
RURAL EASTERN GRANT COUNTY THROUGH 1000 PM CDT

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

WJB

Nearby

Severe Thunderstorm Warnings in Minnesota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.